Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Binghamton, NY

August 12, 2004Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 12, 2004, 1:41 PM EDT for Sullivan County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2004, 1:41 PM EDT (17:41 UTC)
Expired
Aug 12, 2004, 2:15 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:30 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 11:30 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT THU AUG 12 2004

.SHORT TERM (THIS AFTERNOON - FRIDAY)...

FRONTAL BOUNDARY CONTINUES TO STRETCH NE TO SW ACROSS THE FORECAST
AREA FROM NEAR UCA-BGM-AVP. A BAND OF PERSISTENT LIGHT TO MODERATE
RAIN HAS DEVELOPED JUST ON THE COLD SIDE OF THE FRONT. MEANWHILE...
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP
ALONG AND ON THE WARM SIDE OF THE FRONT OVER NORTHEAST PENNSYLVANIA
AND THE WESTERN CATSKILLS.

NOT EXPECTING THE FRONT TO MOVE MUCH THIS AFTERNOON AS THE REMAINS
OF BONNIE MOVE NORTHEAST ACROSS SRN GEORGIA INTO THE CAROLINAS.
RADAR LOOPS SHOW THE STEADY RAIN OVER THE WESTERN CWA MAKING LITTLE
EASTWARD PROGRESS OVER THE PAST SEVERAL HOURS. BASED ON THIS EXPECT
THE STEADY RAINS TO BE CONFINED TO THE FINGER LAKES AREA TODAY...
WITH SCT SHOWERS AND THUNDERSTORMS FARTHER EAST. THERE WILL BE THE
POTENTIAL FOR LOCALIZED VERY HEAVY RAIN WITH THUNDERSTORMS OVER THE
EASTERN 2/3 OF THE CWA THIS AFTERNOON... AS THE ENVIRONMENT BECOMES
INCREASINGLY TROPICAL.

MODELS IN AGREEMENT THAT THE BEST LOW-LEVEL FRONTOGENESIS EVENTUALLY
SHIFTS EAST OVER THE EAST 1/2 OF THE CWA TONIGHT AND FRIDAY AM...
WITH THE REMAINS OF BONNIE MOVING NORTHEAST ALONG THE FRONT. RADAR
LOOPS SHOWING A LARGE AREA OF HEAVY RAIN ORGANIZING OVER GEORGIA AND
NORTH CAROLINA AND MOVING NORTHEAST... AND THIS SHOULD MOVE NORTH TO
COVER MUCH OF THE FORECAST AREA LATER TONIGHT AND FRIDAY MORNING.
WILL KEEP THE FLOOD POTENTIAL OUTLOOK GOING LATE THIS MORNING...
THEN MAKE FINAL DECISION ON ANY FLOOD WATCHES BY LATE THIS
AFTERNOON.

GOOD NEWS FROM BONNIE IS THAT SHE/S FAST. XPCT RAIN TO TAPER OFF
FROM SOUTH TO NORTH BEGINNING AS EARLY AS FRI NOON.

ETA SEEMS TO HAVE MISPLACED CHARLEY. GFS HAS/EM AND TRACK IS FURTHER
EAST THAN BONNIE AND WLD HAVE LESS OF AN INFLUENCE ON THE FCST AREA.
PRVSLY MENTIONED NRN STREAM SHRT WV WORKS WITH BONNIE TO KICK THE
TROF AXIS A BIT FURTHER EAST INFLUENCING THE TRACK OF CHARLEY.

ATTM...WILL HOLD OFF ON ANY FLOOD WATCHES. WHILE A GOOD SOAKING
SEEMS LIKELY...EXACT AREAS ARE UNDER THE GREATEST THREAT DFCLT TO
DEFINE. WLD NOT LIKE TO ISSUE A BLANKET WATCH...AND WILL ALLOW THE
DAY SHIFT TO REFINE THE AREA. AFTN ISSUANCE WILL STILL GIVE SVRL HRS
ADVANCE NOTICE BEFORE ANY ACTUAL FLOODING WLD OCCUR. WILL CONT ESF.

FLWD PRVS FCST CLOSELY MAKING ONLY MINOR ADJUSTMENTS IN ALL GRIDS.

.LONG TERM (FRI NITE-WEDS)...
MED RANGE FCST PUNCTUATED BY TROPICAL SYSTEM DOUBLE WHAMMY IN THE
FORM OF BONNIE AND CHARLEY. FOLLOWING TPC/NCEP/LATEST GFS SOLUTIONS
WHICH TAPERS RAIN FROM BONNIE OFF EARLY IN THIS FCST PERIOD...BUT
THEN BRINGS CHARLEY RAPIDLY NEWD THROUGH THE APPALACHIANS ON SAT
NITE-EARLY SUNDAY...BASICALLY FOLLOWING A VERY SIMILAR TRACK TO ITS
PREDECESSOR ALONG THE STALLED FRONT. TREND HAS BEEN TO SPEED THINGS
UP...BUT IM GOING TO PLAY MOVMT A LITTLE BIT SLOWER IN ACCORDANCE
WITH MORE OF A GFS ENSEMBLE SOLN AND LINGER A CHC SHRA INTO SUN
AFTN...ESPLY FOR ERN SECTIONS. HIGH PRES MOVES IN FOR THE START OF
NEXT WEEK WITH RETURN FLOW SETTING UP WEDS WITH NEXT CHC FOR A FEW
SHOWERS.

&&

.AVIATION...
VFR CONDS WILL SLOWLY DROP TO IFR THIS MRNG AT MANY STATIONS AS LGT
WINDS AND MOISTURE ALLOW LOW CLDS AND FOG TO FRM. RETURN VFR XPCTD
BY MID MRNG AS MIXING ONCE AGAIN CLRS OUT THE LWR CONDS. SCT SHWRS
AND ISLTD TRWS TODAY WILL AFFECT LOCAL CONDS...BUT A GENERAL RETURN
TO LWRD CIGS AND VSBYS APRCHG IFR RANGE TNGT AS MORE WIDESPREAD PCPN
MOVES IN.

 &&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

MORFORD/BREWSTER
Hazardous weather outlook, Aug 12, 3:04 AM EDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 AM EDT THU AUG 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120903-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
304 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...SCATTERED THUNDERSTORMS ARE POSSIBLE...HOWEVER
THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE FRIDAY AS THE REMAINS OF
TROPICAL STORM BONNIE MOVE THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 12, 11:50 AM EDT, 1 hour 51 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140200-

HYDROLOGIC OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 AM EDT THU AUG 12 2004

...THERE IS THE POTENTIAL FOR HEAVY RAIN THROUGH FRIDAY...

A STALLED FRONTAL SYSTEM WILL BE THE FOCUS FOR SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. HEAVY RAIN THIS AFTERNOON
INTO TONIGHT WILL BE VERY ISOLATED IN NATURE... ASSOCIATED WITH A
FEW OF THE STRONGER THUNDERSTORMS THAT DEVELOP. THE MOST LIKELY AREA
FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT WILL BE
OVER THE POCONOS AND WESTERN CATSKILLS.

A MORE WIDESPREAD... HEAVY RAIN THREAT WILL DEVELOP ACROSS THE AREA
LATER TONIGHT AND FRIDAY AS THE REMAINS OF TROPICAL STORM BONNIE
MOVE NORTH ALONG THE STALLED FRONT. RAINFALL TOTALS WILL AVERAGE 1
TO 2 INCHES ACROSS THE AREA WHEN THIS OCCURS... BUT HEAVIER AMOUNTS
ARE LIKELY IN A FEW LOCATIONS. RAINFALL IN EXCESS OF 3 INCHES WOULD
LIKELY BE ENOUGH TO BEGIN FLOODING PROBLEMS.

AT THIS TIME... SIGNIFICANT RISES ARE EXPECTED ALONG THE MAJOR
RIVERS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... BUT
FLOODING IS NOT EXPECTED. HOWEVER... LOCALIZED FLOODING OF SMALLER
STREAMS AND CREEKS REMAINS A POSSIBILITY IN AREAS WHERE LOCALIZED
HEAVIER RAINS DEVELOP.

LOOKING AHEAD TO THIS WEEKEND...HURRICANE CHARLEY CONTINUES TO MOVE
NORTHWEST OVER THE CARIBBEAN OCEAN...AND MAY MOVE NORTH ALONG THE
SAME STALLED FRONTAL BOUNDARY SATURDAY NIGHT OR SUNDAY. WITH THE
APPROACH OF CHARLEY STILL A FEW DAYS AWAY... THE EXACT TRACK REMAINS
VERY UNCERTAIN. HOWEVER... HEAVY RAINFALL WITH CHARLEY WOULD BE A
SERIOUS THREAT IF CHARLEY TRACKS CLOSE ENOUGH TO THE AREA.

IT IS TOO EARLY TO TELL HOW MUCH RAIN WILL FALL FROM BOTH SYSTEMS.
IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL
ATTENTION TO THE LATEST WEATHER FORECASTS AND STATEMENTS. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
POTENTIAL FOR FLOODING WITH THESE TWO TROPICAL SYSTEMS. STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR VISIT OUR
WEBSITE AT WEATHER.GOV.

MSE
Special weather statement, Aug 12, 12:16 PM EDT, 1 hour 25 minutes before
WWUS81 KBGM 120657 RRA
SPSBGM

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT THU AUG 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-122200-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1216 PM EDT THU AUG 12 2004

...THERE IS THE POTENTIAL FOR HEAVY RAIN THROUGH FRIDAY...

A STALLED FRONTAL SYSTEM WILL BE THE FOCUS FOR SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. HEAVY RAIN THIS AFTERNOON
INTO TONIGHT WILL BE VERY ISOLATED IN NATURE... ASSOCIATED WITH A
FEW OF THE STRONGER THUNDERSTORMS THAT DEVELOP. THE MOST LIKELY AREA
FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT WILL BE
OVER THE POCONOS AND WESTERN CATSKILLS.

A MORE WIDESPREAD... HEAVY RAIN THREAT WILL DEVELOP ACROSS THE AREA
LATER TONIGHT AND FRIDAY AS THE REMAINS OF TROPICAL STORM BONNIE
MOVE NORTH ALONG THE STALLED FRONT. RAINFALL TOTALS WILL AVERAGE 1
TO 2 INCHES ACROSS THE AREA WHEN THIS OCCURS... BUT HEAVIER AMOUNTS
ARE LIKELY IN A FEW LOCATIONS. RAINFALL IN EXCESS OF 3 INCHES WOULD
LIKELY BE ENOUGH TO BEGIN FLOODING PROBLEMS.

AT THIS TIME... SIGNIFICANT RISES ARE EXPECTED ALONG THE MAJOR
RIVERS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... BUT
FLOODING IS NOT EXPECTED. HOWEVER... LOCALIZED FLOODING OF SMALLER
STREAMS AND CREEKS REMAINS A POSSIBILITY IN AREAS WHERE LOCALIZED
HEAVIER RAINS DEVELOP.

LOOKING AHEAD TO THIS WEEKEND...HURRICANE CHARLEY CONTINUES TO MOVE
NORTHWEST OVER THE CARIBBEAN OCEAN...AND MAY MOVE NORTH ALONG THE
SAME STALLED FRONTAL BOUNDARY SATURDAY NIGHT OR SUNDAY. WITH THE
APPROACH OF CHARLEY STILL A FEW DAYS AWAY... THE EXACT TRACK REMAINS
VERY UNCERTAIN. HOWEVER... HEAVY RAINFALL WITH CHARLEY WOULD BE A
SERIOUS THREAT IF CHARLEY TRACKS CLOSE ENOUGH TO THE AREA.

IT IS TOO EARLY TO TELL HOW MUCH RAIN WILL FALL FROM BOTH SYSTEMS.
IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL
ATTENTION TO THE LATEST WEATHER FORECASTS AND STATEMENTS. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
POTENTIAL FOR FLOODING WITH THESE TWO TROPICAL SYSTEMS. STAY TUNED TO
NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR VISIT OUR
WEBSITE AT WEATHER.GOV.

MSE
Special weather statement, Aug 12, 12:56 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1256 PM EDT THU AUG 12 2004

NYZ062-PAZ040-072-121800-
SULLIVAN NY-WAYNE PA-
1256 PM EDT THU AUG 12 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1254 PM EDT...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL...
WERE OVER SOUTH CANAAN...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORMS  WILL BE NEAR...WAYMART AT 105 PM...HONESDALE AT
110 PM...BETHANY AT 115 PM...BEACH LAKE AT 120 PM...CALKINS AT 125
PM...RILEYVILLE AT 130 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

GILT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:14 PM EDTFlash Flood WarningBGMSullivan4 hr
Aug 12, 5:53 PM EDTFlash Flood WarningBGMPike4 hr

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.